South Carolina, 2003

Damaging Wind in South Carolina, May 16, 2003

May 16, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 16, 1:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 16, 1:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT FRI MAY 16 2003

PUBLIC: BACK DOOR COLD FRONTAL PASSAGE SAT MRNG WILL INCREASE
CONVECTIVE POPS TO THE HIGH CHANCE CATEGORY LATE TONIGHT. WEDGE
PATTERN BUILDING SOUTH ALONG THE COAST WILL HELP KEEP LOW LEVELS
MOIST THRU AT LEAST SUNDAY. WILL KEEP POPS IN THE HIGH CHC TO LIKELY
CATEGORIES THRU THEN WITH PREDOMINANTLY INTERMITTENT STRATIFORM
PRECIP. RIDGE HANGS ON ALONG THE EAST COAST THRU EARLY TUE WITH
DECREASING CHANCES OF PRECIP EACH DAY. NEXT SYSTEM PASSES THRU
WED/THU BEFORE HIGH PRES BUILDS IN AGAIN FRI.

MARINE: FAIRLY LIGHT AND VARIABLE WINDS ACROSS THE WATERS UNTIL A
BACK DOOR COLD FRONT DROPS S EARLY SAT. WINDS THEREAFTER WILL BE OUT
OF THE NE AT 15-20 KT OR SO...HIGHEST FROM CAPE FEAR NORTH. WINDS
SHOULD SHIFT A BIT MORE TO THE E MON AS STRONG HIGH PRES MOVES OFF
THE SOUTHERN NEW ENGLAND COAST. THE HIGH APPEARS TO MOVE DOWN THE
MID ATLANTIC COAST TUE ALLOWING WINDS TO BECOME MORE SOUTHERLY. SW
WINDS INCREASE WED AHEAD OF AN APPROACHING COLD FRONT. SEAS SHOULD
BUILD OVER THE WEEKEND DUE TO THE PROLONGED NE FETCH...HOWEVER PLAN
TO KEEP JUST BELOW SCA LEVELS.

FCSTID = 40
ILM   67  76  63  74 /  50  60  50  50
LBT   65  77  62  72 /  50  60  50  50
FLO   67  81  64  77 /  50  60  50  50
MYR   68  76  64  74 /  50  60  50  50

.ILM...
NC...NONE.
SC...NONE.

PUBLIC: KREITNER
MARINE: JAQ
Hazardous weather outlook, May 16, 4:10 AM EST, 11 hours 50 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-161110-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
510 AM EDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SRP

In the hours before

Local storm report, May 16, 2:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0347 PM EDT FRI MAY 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 S GEORGETOWN            SC   1.75 IN HAIL
05/16/03   GEORGETOWN

DRH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamsburg

When
May 16, 4:00 PM EST
Where
Williamsburg County, 3 mi S of Cades
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.733, -79.783

A spotter reported trees down. Quarter size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5356049.